Idaho, 2023Flash Flood in Idaho, August 2, 2023
August 2, 2023 · NWS BOI · 1 event in 1 county or zone
Monsoon moisture in tandem with a strong upper level trough brought periods of heavy rain and strong thunderstorms to the West Central Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture in tandem with a strong upper level trough brought periods of heavy rain and strong thunderstorms to the West Central Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 2, 1:09 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 1:09 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boise ID
209 PM MDT Wed Aug 2 2023
.SHORT TERM...Tonight through Friday night...Monsoon moisture
will continue to spread from southwest Idaho into southeast
Oregon tonight and Thursday. Isolated thunderstorms and
scattered showers triggered by an upper level trough will stay
mainly south and east of Boise through Thursday morning, then
spread across most of our area Thursday afternoon. On Friday an
upper level trough approaching from northern California will
support a chance of showers and thunderstorms through Friday.
Hazy skies will day and into southeast Oregon on Thursday. Smoke
from area wildfires will continue to provide hazy skies.
Temperatures will be near normal.
.LONG TERM...Saturday through Wednesday...On Saturday a weak
upper level trough will provide enough instability for isolated
thunderstorms in the lingering monsoon moisture. Drier westerly
flow aloft over the northwest states, plus lingering monsoon
moisture, will result in isolated thunderstorms. On Monday and
Tuesday drier westerly flow aloft and an upper level ridge will
limit any thunderstorms to the mountains. Tuesday and Wednesday
another trough crossing Washington and northern Idaho will
bring only a slight chance of showers over the west central
Idaho and Boise Mountains. Highs will be a few degrees below
normal, and lows will be near normal.
&&
.AVIATION...Mainly VFR. Expect scattered showers and isolated
thunderstorms through this evening, mainly south and east of
Boise and east of McCall. Smoke and haze from wildfires will
locally reduce visibility to MVFR at times. Surface winds:
mainly east to southeast 5-15 kt. Gusty outflow winds to 25-40
kt are possible with thunderstorms. Winds aloft at 10k ft MSL:
variable 5-15 kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 2 PM Thursday to 11 PM MDT Friday
IDZ400-420-423-424-426.
Red Flag Warning until 11 PM MDT this evening IDZ423-424-426.
OR...Red Flag Warning from 2 PM MDT /1 PM PDT/ Thursday to 11 PM
MDT /10 PM PDT/ Friday ORZ636-637-646.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...SP
LONG TERM....JT
AVIATION.....JTIn the hours before
Special weather statement, Aug 2, 3:10 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Boise ID
410 PM MDT Wed Aug 2 2023
IDZ013-022300-
Boise Mountains ID-
410 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of east central Elmore
County through 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Featherville, or 30 miles southeast of Idaho City, moving southwest
at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trinity Lakes around 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Anderson Ranch Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4372 11527 4355 11506 4334 11543 4363 11568
TIME...MOT...LOC 2208Z 059DEG 13KT 4361 11530
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
STFlash Flood, Elmore
- When
- August 2, 3:25 PM MST to 5:25 PM MST
- Where
- Elmore County, 0.85 mi SE of Featherville to 1.23 mi SSE of Featherville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.610, -115.260
A trained spotter reported flash flooding over the road, stranding some motorcyclists on the main road in Featherville, ID.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 2 to 6, 202310 deaths · 1 event
- Flash Flooding and Hail in Missouri, August 2 to 3, 2023$175,000 · 1.75 in hail · 11 events
- Excessive Heat and Heat in Mississippi, August 2 to 7, 202355 events
- Excessive Heat in Louisiana, August 2, 202336 events
- Excessive Heat and Heat in Arkansas, August 2 to 5, 202322 events
- Flash Flooding and Hail in Missouri, August 2 to 3, 20232.5 in hail · 17 events
- Damaging Winds in Missouri, August 2, 2023$18,000 · 56 kt wind · 3 events
- Damaging Winds in Michigan, August 2, 2023$16,000 · 61 kt wind · 5 events
- Coastal Flood in South Carolina, August 2, 20238 events
- Flash Flooding and Damaging Wind in Missouri, August 2, 202356 kt wind · 5 events
- Flash Flood and Debris Flow in Colorado, August 2, 202355 kt wind · 5 events
- Damaging Winds in New Mexico, August 2, 2023$7,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123920.